Montana, 2011

Winter Storm in Montana, April 13 to 14, 2011

April 13 to 14, 2011 · NWS TFX · 1 event in 1 county or zone

A Pacific storm system brough heavy snow to portions of Madison County. The heaviest snow fell mainly at elevations above 6000 feet.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A Pacific storm system brough heavy snow to portions of Madison County. The heaviest snow fell mainly at elevations above 6000 feet. Up to 10 inches was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 13, 5:00 PM MST, 0 minutes earlier.

Area forecast discussion, Apr 13, 5:00 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
600 PM MDT WED APR 13 2011

.DISCUSSION...
WEDNESDAY THROUGH FRIDAY...THE LOW PRESSURE TROUGH WILL CONTINUE
TO MOVE ACROSS THE REGION AND MODELS REMAIN IN DECENT AGREEMENT
FORECASTING THE TIMING OF THE ASSOCIATED COLD FRONT ACROSS THE
AREA. SOME CONVECTION IS OCCURRING AHEAD OF THE TROUGH IN IDAHO AND
WILL LIKELY SPREAD NORTH ACROSS THE BORDER INTO SOUTHWEST MONTANA.
HOWEVER MODELS ARE NOT IN GOOD AGREEMENT ABOUT THE LOCATION AND
AMOUNTS OF PRECIPITATION ESPECIALLY ACROSS SOUTHWEST MONTANA. WILL
CONTINUE TO MONITOR THE SITUATION AS IT DEVELOPS. TEMPERATURES
ASSOCIATED WITH THIS COLD FRONT WILL DETERMINE WHAT PRECIPITATION
WILL FALL. WITH SURFACE VALUES NEAR THE FREEZING POINT THERE IS A
LOW CONFIDENCE IN THE TOTAL AMOUNT OF SNOWFALL EXPECTED FROM THIS
SYSTEM. WILL CONTINUE TO KEEP THE CURRENT HIGHLITES AS IS...DUE TO
UNCERTAINTY IN THE PRECIPITATION TYPE. THE SYSTEM WILL BE
RELATIVELY QUICK MOVING WITH TEMPERATURES QUICKLY REBOUNDING WITH
GUSTY WEST WINDS WARMING US BACK UP BY FRIDAY. SUK

FRIDAY NIGHT THROUGH WEDNESDAY...MODELS ARE IN DECENT AGREEMENT WITH
THEIR SOLUTIONS FOR AT LEAST THE BEGINNING OF THIS PERIOD...BUT IT
IS OVERALL A MORE UNSETTLED AND COOLER PATTERN THAN THE MODELS
INDICATED LAST NIGHT. A WEST-NORTHWEST FLOW ALOFT WILL LINGER OVER
THE TFX CWA FRIDAY NIGHT THROUGH MONDAY. A CANADIAN COLD FRONT WILL
ALSO MOVE SOUTH INTO THE AREA FRIDAY NIGHT INTO SATURDAY AND REMAIN
SOMEWHAT STATIONARY IN A SOUTHEAST TO NORTHWEST ORIENTATION OVER
MONTANA. THIS WILL KEEP A GOOD CHANCE OF SHOWERS OVER THE AREA
THROUGH MONDAY...ESPECIALLY OVER THE MOUNTAINS. TEMPERATURES WILL
COOL FROM NEAR TO SLIGHTLY ABOVE NORMAL ON SATURDAY TO 5 TO 10
DEGREES BELOW NORMAL BY MONDAY AS THE COOLER CANADIAN AIR GRADUALLY
SPILLS INTO THE AREA. A COUPLE OF SHORTWAVE TROUGHS OF LOWER
PRESSURE WILL THEN MOVE THROUGH THE AREA MONDAY NIGHT AND TUESDAY
NIGHT...RESPECTIVELY. HOWEVER...WEAK SHORTWAVE RIDGES OF HIGHER
PRESSURE WILL MOVE ACROSS THE AREA TUESDAY AND WEDNESDAY. THE
OVERALL EFFECT OF THIS PATTERN WILL BE TO KEEP A CHANCE OF MAINLY
MOUNTAIN SHOWERS ACROSS THE AREA...BUT TEMPERATURES WILL WARM CLOSER
TO NORMAL DURING THE DAYTIME.  COULSTON

&&

.AVIATION...
UPDATED 0000Z.
CONDITIONS WILL CONTINUE TO SLOWLY DETERIORATE THIS EVENING AND
ISOLATED SHOWERS ARE POSSIBLE ACROSS MUCH OF THE REGION FOR THE
EARLY PART OF THE EVENING. THERE IS ALSO A CHANCE OF AN ISOLATED
THUNDERSTORM ACROSS SOUTHWEST MONTANA AS SOME LIGHTING IS CURRENTLY
BEING SEEN IN IDAHO. A LOW PRESSURE TROF WILL APPROACH THE ROCKIES
FROM THE WEST THIS THIS EVENING. PRECIPITATION ASSOCIATED WITH THIS
TROF WILL MOVE INTO THE REGION DURING LATER THIS EVENING MOVING INTO
EASTERN MONTANA THURSDAY. WIDESPREAD IFR CONDS ARE EXPECTED OVER
NIGHT TONIGHT AS CEILINGS AND VISIBILITIES BOTH DROP AS SNOW
DEVELOPS. WINDS WILL ALSO SHIFT RATHER QUICKLY FROM SOUTHEASTERLY TO
WESTERLY WITH PASSAGE OF THE ASSOCIATED FRONT. CONDITIONS WILL BEGIN
TO IMPROVE FROM THE WEST TOMORROW MORNING WITH SKIES BREAKING OUT
SOME DURING THE LATER AFTERNOON AND EARLY EVENING.

&&

.HYDROLOGY...
A LOW PRESSURE SYSTEM WILL MOVE THROUGH THE REGION TONIGHT BRINGING
WIDESPREAD PRECIPITATION TO THE AREA. SNOWMELT WILL ALSO CONTINUE
ALTHOUGH TEMPERATURES WILL REMAIN BELOW NORMAL.

LATEST RIVER FORECAST PROJECTS THAT THE MILK RIVER AT HARLEM WILL
RISE ABOVE FLOOD STAGE THURSDAY MORNING AND A FLOOD WARNING IS
IN EFFECT.

HILL AND BLAINE COUNTY OFFICIALS REPORT THAT SEVERAL STREAMS AND
CREEKS HAVE OVERFLOWED THEIR BANKS. LOW LAND FLOODING HAS BEEN
REPORTED...AS WELL AS FLOODING OF SOME ROADS. AREAL FLOOD ADVISORIES
FOR THESE COUNTIES REMAIN IN EFFECT THROUGH NEXT TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  33  46  32  51 /  90  50  10  20
CTB  30  45  30  47 /  90  50  10  20
HLN  32  47  32  52 /  90  40  20  20
BZN  28  45  28  51 / 100  50  20  20
WEY  22  32  17  36 /  90  60  20  40
DLN  25  43  27  49 /  90  40  20  20
HVR  34  49  31  52 /  60  90  20  20
LWT  30  42  28  48 /  70  80  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MDT
THURSDAY FOR ELEVATIONS BELOW 6500 FEET FOR BEAVERHEAD...
BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...
GALLATIN...JEFFERSON...MADISON...MEAGHER...NORTHERN ROCKY
MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO NOON MDT THURSDAY
FOR ELEVATIONS ABOVE 6500 FEET FOR BEAVERHEAD...BROADWATER...
CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...GALLATIN...
JEFFERSON...MADISON...MEAGHER...NORTHERN ROCKY MOUNTAIN FRONT...
SOUTHERN ROCKY MOUNTAIN FRONT.

WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM MDT
THURSDAY BLAINE...CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA...
EASTERN TETON...FERGUS...HILL...JUDITH BASIN...LIBERTY...TOOLE.

FLOOD WARNING FOR THE MILK RIVER NEAR HARLEM WILL CONTINUE IN EFFECT
UNTIL FURTHER NOTICE.

AREAL FLOOD ADVISORY UNTIL 9 AM MDT SATURDAY HILL.

AREAL FLOOD ADVISORY UNTIL 3 PM MDT SATURDAY BLAINE.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 13, 4:54 AM MST, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
554 AM MDT WED APR 13 2011

MTZ008-009-012-014-015-048-052>055-141200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-CASCADE-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
SOUTHERN ROCKY MOUNTAIN FRONT-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
554 AM MDT WED APR 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING FOR ELEVATIONS ABOVE 6500 FEET IS IN EFFECT
BEGINNING AT 6 PM THIS EVENING.

A WINTER WEATHER ADVISORY FOR SNOW FOR ELEVATIONS BELOW 6500 FEET
IS IN EFFECT AT 6 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER STORM WARNING FOR ELEVATIONS ABOVE 6500 FEET IS IN
EFFECT UNTIL NOON MDT THURSDAY.

THE WINTER WEATHER ADVISORY FOR SNOW FOR ELEVATIONS BELOW 6500
FEET IS IN EFFECT UNTIL NOON MDT THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED FOR THURSDAY. REPORTS OF
SNOWFALL...OR SIGNIFICANT RESTRICTIONS TO VISIBILITY WOULD BE
GREATLY APPRECIATED.

MTZ010-011-013-044>047-049>051-141200-
EASTERN GLACIER-HILL-CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-
BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
554 AM MDT WED APR 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING CONTINUES FOR THE MILK RIVER AT HARLEM IN BLAINE COUNTY.

A FLOOD ADVISORY ALSO CONTINUES IN EFFECT FOR HILL AND BLAINE
COUNTIES.

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT BEGINNING AT
MIDNIGHT MDT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER WEATHER ADVISORY FOR SNOW REMAINS IN EFFECT UNTIL 6 PM
MDT THURSDAY.

THE FLOOD WARNING CONTINUES FOR THE MILK RIVER AT HARLEM IN BLAINE
COUNTY.

FLOOD ADVISORIES CONTINUE IN EFFECT THROUGH SATURDAY AFTERNOON
FOR HILL AND BLAINE COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED FOR THURSDAY. REPORTS OF
SNOWFALL...OR SIGNIFICANT RESTRICTIONS TO VISIBILITY WOULD BE
GREATLY APPRECIATED.

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Madison

When
April 13, 5:00 PM MST to April 14, 5:00 PM MST
Where
Madison forecast zone
Reported by
Trained Spotter

Ten inches of snow fell at Big Sky 4WNW (elevation 10000 feet).

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299721.